This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
Having asked for hot flash advice on this forum as well as Cancer Compass I thought to relay my good news.
A Lupron shot on Nov 19 soon caused hot flashes/chills with the frequency of 5 per hour. [120 per day] Difficult to endure in the extreme ! Encouraged by some in this site, I finally relented and decided to take more medicine to counteract the previous medicine. My urologist suggested Megace 20 mg. I began a regime of 1 pill daily and after but 8 days my daytime flashes stopped completely. They immediately slowed my incidents to three per hour and as of two days ago, as if hitting a wall, they vanished completely from 8:00 AM to 6:00 PM. During the nighttime hours they are infrequent and tolerable.
It always amazes me how various people react so differently to the same drug.
I had hot flashes about 3 weeks after my first Lupron shot, but they were mild, infrequent and easily tolerated. After about 2 months they diminished to almost nothing.
The second Lupron shot brought them back but only for about a week then the faded again.
I hear accounts of many men that suffer greatly over this. I am just not one of them.
The only thing I might attribute this to is daily vitamin E. My wife swears that this will help. Maybe that's what did it.
Well I don't know yet if Megace will be the miracle for me but at my Urology checkup yesterday I was prescribed 20 mg megesterol acetate for complaints of hot flashes. I didn't metion it first and was surprised my doctor mentioned it. My pharmacist was hesitant to fill the prescription at first as he was only familiar using it for some breast cancers and weight loss due to anorexia, AIDS, and other cancer treatments. It's not without side effects and one of the most distressing to me is weight gain (I've already gone from 235 pre-Lupron to 255 and don't want to gain more). Still I long for a hot flash free night's sleep. I fired one down about half hour ago and will have to wait and see. If it helps at night doc says to slowly ease into them (up to 3/day) and see what happens. I'll update soon if I notice improvement or weird side effects.
I am also using Megace 20 mg. No one mentioned to me anything about taking more than one per day [and at the same time each day]. They had no effect on me till the 8th day when 'bam' I suddenly had none from morning till evening. Since that time even the nighttime flashes have subsided in intensity and frequency. I no longer wake up with damp pajamas. What a relief after 120 per day for weeks on end. Like I said, Megace was my miracle.
I am already fighting weight gain from Lupron and don't think Megace has added to that problem.
Well it's not a miracle drug by my definition. (That would be a cure for PC in pill form with no side effects!) But I'm now on my 11th day of Megestrol Acetate 20mg x2/day (not considering 3x/day although doc says that's maximum doseage) and I've definitely received relief from hot flashes. Still there but the frequency and intensity have dimished greatly. Now I have to deal with the side effects, real or imagined.
1. Overeating - since Megace is often prescribed for anorexia and weight loss for AIDS and cancer treatment. I find myself wanting to eat everything in sight, including half a carrot cake on the night of my birthday. Made me feel like crap. So I really have to watch what I eat and am trying to alter the portions at meals.
2. I feel that I have become somewhat short tempered and find that hard to control.
3. Discomfort in the legs and feet, muscles and joints has increased upon awakening in the morning.
There are more possible side effects but I haven't experienced them and overall my sleeping through the night has really gotten better with an average of one wake up in a 9 hr. period as compared to 6-10 a couple weeks ago.
I am not advocating the use of Megace but at the same time side effects are less on QOL than the hot flash severity before using. The use of steroids should not be taken lightly without much research and carefully consulting with your health care provider.
I have had your identical side effects, especially the ravenous appetite and early morning leg discomfort. The only reason I consider it my miracle is due to the many weeks of horror I endured with the flash/chills occuring five times per hour, twenty four hours per day. I never had more than an hour or two of consistent sleep for weeks and weeks.
I now exercise indoors twice daily on a treadmill [winter here on Cape Cod] with the aid of three pound arm weights.
After my first bottle of 30 pills that I take at the rate of one per day my flashes have nearly disappeared entirely.
I was aware that Megestrol is a steroid hormone and knew of some mortality issues, but considering my previous condition I thought it worth the risk.
I continue to jokingly tell of being convinced that prostate cancer treatment is a medical establishment device to make one so miserable that we won't mind dying.
I started using a stationary bicycle for my leg discomfort. No matter what time of day discomfort happens, I jump on it for a couple minutes and the discomfort goes away. Doctor says the effects of this are cumulative and I'm currently going at a rate that averages 15 miles/day!